Training Through Pain with Non-Steroidal Anti-Inflammatories


My back hurts. My muscles hurt. My joints hurt. MY head hurts at the thought of what far too many people do. They mask these issues with anti-inflammatories to deal and train through the pain. I have one particular client that I work with who is, or I should say was, so guilty of this and would not even tell me until after the session that he was having pain and that he had taken a painkiller. He had fairly recently had surgery so it is legit but he was fearful that we just wouldn’t train if he let me know but we just learned to work around things with his honest communication now. He now understands why what he was doing is not the solution and that it could be dangerous and also the importance of telling me more openly about things he is taking. He is an awesome client and I worry about him so I always try to not just tell him but to educate him on the importance of telling me as drugs and even naturally derived supplements can affect his training, health and recovery as well as that “training through the pain” is not the way he is going to get to his goals. To be honest, I think I may have taken one ibuprofen in my life and I often get punished or punish myself with training so I do know what it is like to be in pain, not take painkillers, and also know what needs to be done to stop that pain from getting worse. I am not talking about surgical pain or the like because I have been lucky enough not to have endured that but other areas, yes, yes I have.

Aside from the general population who tend to pharm up too quickly and too often, it is actually quite rampant in professional and recreational athletes. Nonsteroidal anti-inflammatory drugs (NSAIDs) are commonly used by athletes to reduce existing or prevent anticipated musculoskeletal pain related to physical exercise, especially in the competitive season (1,2). While it may seem like a normal thing for these athletes to do due to their rigorous training regimes, taking these NSAID’s are actually doing these athletes more harm than good in the ways of not only their health, but on their performance as well. These anti-inflammatories, if used frequently and for extended periods of time, cause gastrointestinal complications such as mucosal ulceration, bleeding, perforation, and the formation of diaphragm-like strictures (3). Basically, this stuff can make your insides full of holes, can make you bleed internally in areas that you shouldn’t, as well as creating a whole new kind of pain for you to feel. The constant usage can also cause a decrease in your bodies natural ability to heal as well as having a negative effect on your immune system. This can end up simply making your inflammation and pain even worse than it was prior to extensive usage of the NSAID’s (4). With athletes or even those who just train like athletes (I mean a pretty heavy intensity with fairly high volume), taking these anti-inflammatories prior to training can facilitate an even greater level of gut damage than what occurs from JUST training or JUST taking the NSAID. That’s right, there is a level of intestinal injury and short-term loss of gut-barrier function that occurs from even one hour of exhaustive training. Couple that with the GI damage from the usage of the NSAID’s and you have yourself in quite a pickle-of-a-dilly (3)!

If you train like with high intensity, are an athlete or even just an every day person, the answers to the pain equation are not to mask it with drugs, but to treat what is causing it (poor form, poor posture, lack of mobility and flexibility, myofascial trigger points, mental stress, poor recovery methods or lack thereof) as well as resting and eating an anti-inflammatory diet rich in veggies, fruits, lean proteins like chicken and fish and healthy fats like fish oils, flax and olive oil.

References:

1. Alaranta A, Alaranta H, Heliovaara M, Airaksinen M, Helenius I. Ample use of physician-prescribed medications in Finnish elite athletes. Int J Sports Med. 2006; 27 (11): 919–25.

2. Garcin M, Mille-Hamard L, Billat V, Imbenotte M, Humbert L, Lhermitte Z. Use of acetaminophen in young subelite athletes. J Sports Med Phys Fitness. 2005; 45 (4): 604–7.

3. Allison MC, Howatson AG, Torrance CJ, Lee FD, Russell RI. Gastrointestinal damage associated with the use of nonsteroidal antiinflammatory drugs. N Engl J Med. 1992; 327 (11): 749–54.

4. Bjarnason I, Takeuchi K. Intestinal permeability in the pathogenesis of NSAID-induced enteropathy. J Gastroenterol. 2009; 44 (19 suppl): S23–9.

 

Leave a comment

Your email address will not be published. Required fields are marked *